Valsartan is a popular drug for people with high blood pressure or heart failure. Valsartan is the generic form of Diovan, and these drugs can cause liver damage and other illnesses. Some Valsartan made in China was contaminated by a carcinogen (a substance that causes cancer) called N-nitrosodimethylamine (NDMA), which can also harm the liver. The FDA announced a recall of contaminated Valsartan, and some patients have filed class action lawsuits. In this article, our personal injury lawyers will address:
- 1. What is Valsartan?
- 2. Does Valsartan cause liver damage?
- 3. Can contaminated Valsartan also cause liver damage?
1. What is Valsartan?
Valsartan is a drug to treat high blood pressure (hypertension) in adults and children over 6. It is designed to keep blood vessels from narrowing, so that blood flow is improved. Doctors also prescribe Valsartan in cases of heart failure, or to reduce the chances of death after a heart attack.
2. Does Valsartan cause liver damage?
Valsartan can cause liver damage. Sometimes the damage can be severe. Valsartan can harm the liver because the drug can be difficult for the liver to metabolize. The liver is an organ in the upper right abdomen. It performs important functions related to metabolism, such as:
- Helping digestion by creating bile
- Filtering toxins
- Breaking down carbohydrates, fats, and proteins
- Storing vitamins and minerals
- Creating blood proteins
- Helping the body form blood clots.
According to the National Institutes of Health (NIH), some people taking Valsartan suffered acute liver injury. In these cases, the damage usually happened within 1 to 8 weeks of starting Valsartan. Symptoms of this type of injury caused by Valsartan are similar to hepatitis symptoms, which include:
- Flu-like symptoms
- Dark urine
- Pale stool
- Abdominal pain
- Loss of appetite
- Unexplained weight loss
- Yellow skin and eyes, which may be signs of jaundice.
The NIH also notes that Valsartan-induced acute liver injury can develop into an even more serious liver disease called cholestasis. This disease occurs when the flow of bile from the liver is reduced or blocked. Bile is fluid produced by the liver that aids in the digestion of food, especially fats. Symptoms of cholestasis are:
- Jaundice, which is a yellowing of the skin and the white of the eyes
- Dark urine
- Light-colored stool
- Abdominal pain
- Excessive itching
The liver plays an important role in metabolizing medicine. Some medicines are more difficult for the liver to metabolize and may be toxic to the liver. If a patient already has liver problems, and the patient's liver can't break down Valsartan, the drug could build up in the body and cause damage.
Patients taking Valsartan and experiencing side effects or symptoms like the ones listed above, whether or not they already had liver problems, should contact their doctor immediately.
3. Can contaminated Valsartan also cause liver damage?
Some batches of Valsartan manufactured in China were contaminated with a chemical that can damage the liver and can cause cancer. This chemical is called N-nitrosodimethylamine (NDMA). The FDA has recalled these batches of Valsartan with NDMA, and also recalled Valsartan that was found to be contaminated with a second carcinogen, called N-nitrosodiethylamine (NDEA). Valsartan that was not contaminated can also cause liver damage. Because both NDMA and NDEA not only cause cancer but can also cause liver damage, both contaminated and uncontaminated Valsartan can harm the liver.
Here are some examples of how contaminated Valsartan can harm the liver:
- A 2018 Danish study showed that NDMA-contaminated Valsartan can increase the risk of cancer of the liver and other organs.
- Scientists sometimes use NDMA and NDEA to cause liver tumors or other cancers in laboratory animals on purpose, for research.
- Animal studies have associated NDMA with liver cancer and other types of cancer.
- NDMA has been used as poison in murders, including by causing liver failure which led to death. A student in China poisoned his roommate by putting NDMA in the water cooler. The roommate drank the water and died of liver failure 15 days later.
Symptoms of NDMA overexposure include:
- Abdominal cramps
- Enlarged liver
- Reduced function of the liver, kidneys, and lungs, and
Contaminated Valsartan can put patients at risk of liver damage and cancer.
Learn more about Valsartan side effects, injuries, and complications.
Call us for help...
If you or a loved one has taken Valsartan, please contact us at Shouse Law. Our caring attorneys have many years of experience. We are among the best attorneys to call. Contact us today for a free consultation by phone or in-person in our offices.